Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 24, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2016, 3:34 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 56 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 3:34 PM EDT (19:34 UTC)
- Expired
- Jul 18, 2016, 4:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 134 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:45 PM EDT | TSTM WND DMG | Costigan, ME | MILFORD FIRE DEPARTMENT REPORTS POWER LINES DOWN ON GREENFIELD ROAD. TIME ESTIMATED FROM RADAR. |
| Jul 18, 3:47 PM EDT | TSTM WND DMG | 4 Ese Glenburn, ME | TREES DOWN AT PUSHAW LAKE CAMPGROUND. TWO CAMPERS TOTALLED AND A SIGN WITH 2-INCH METAL SUPPORTS WAS BENT BACKWARD. |
| Jul 18, 3:47 PM EDT | TSTM WND DMG | 4 Ese Glenburn, ME | EMERA REPORTS TREES AND LINES DOWN NEAR PUSHAW LAKE. |
| Jul 18, 3:55 PM EDT | HAIL 0.25 | Old Town, ME | . |
| Jul 18, 3:55 PM EDT | HAIL 0.5 | Old Town, ME | DIME-SIZE HAIL REPORTED VIA WLBZ SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Jul 18, 3:55 PM EDT | HAIL 1 | Old Town, ME | REPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Jul 18, 3:58 PM EDT | HAIL 1 | Milford, ME | TIME ESTIMATED FROM RADAR. |
| Jul 18, 3:58 PM EDT | HAIL 1 | Milford, ME | TIME ESTIMATED FROM RADAR. |
| Jul 18, 4:04 PM EDT | HAIL 1 | 2 Se Bradley, ME | QUARTER-SIZE HAIL ON TEN ROAD. REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Jul 18, 4:05 PM EDT | TSTM WND DMG | Veazie, ME | TREE DOWN IN VEAZIE. REPORTED FROM PENOBSCOT DISPATCH. TIME ESTIMATED FROM RADAR. |
| Jul 18, 4:12 PM EDT | TSTM WND DMG | 1 N Brewer, ME | POLICE REPORT MANY BRANCHES DOWN ON STATE STREET. TIME ESTIMATED FROM RADAR. |
| Jul 18, 4:12 PM EDT | TSTM WND DMG | 1 Nne Brewer, ME | FIRE DEPARTMENT REPORTS TREE DOWN ON STATE STREET. |
| Jul 18, 4:15 PM EDT | TSTM WND DMG | 1 Sse Brewer, ME | MANY TREES DOWN AROUND TOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:12 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
032
WUUS51 KCAR 181934
SVRCAR
MEC009-019-029-182030-
/O.NEW.KCAR.SV.W.0024.160718T1934Z-160718T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
334 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL WASHINGTON COUNTY IN SOUTHEASTERN MAINE...
NORTHERN HANCOCK COUNTY IN SOUTHEASTERN MAINE...
SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
* UNTIL 430 PM EDT
* AT 333 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF INDIAN ISLAND TO NEAR HERMON...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BANGOR...OLD TOWN...ORONO...BREWER...HAMPDEN...HERMON...VEAZIE...
DEDHAM...PRINCETON...DEBLOIS...INDIAN ISLAND...GRAND FALLS...
GLENBURN...ORRINGTON...HOLDEN...MILFORD...LEVANT...CARMEL...
EDDINGTON AND NEWBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4471 6812 4472 6919 4509 6853 4514 6736
TIME...MOT...LOC 1933Z 269DEG 35KT 4506 6852 4486 6892
HAIL...1.00IN
WIND...60MPH
$$
FARRAR1 follow-up statement
218
WWUS51 KCAR 182028
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
428 PM EDT MON JUL 18 2016
MEC009-019-029-182038-
/O.EXP.KCAR.SV.W.0024.000000T0000Z-160718T2030Z/
WASHINGTON ME-HANCOCK ME-PENOBSCOT ME-
428 PM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WASHINGTON...
NORTHERN HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT
430 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN AND EAST CENTRAL MAINE.
LAT...LON 4471 6812 4472 6919 4509 6853 4514 6736
TIME...MOT...LOC 2026Z 269DEG 35KT 4506 6852 4486 6892
$$
FARRARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:28 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 18, 3:28 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Caribou ME 328 PM EDT MON JUL 18 2016 .SYNOPSIS... A strong cold front will cross the area tonight. High pressure will follow with a drier and cooler air mass Tuesday. The next cold front will cross northern New England Friday. && .NEAR TERM /THROUGH TUESDAY/... The severe weather threat continues into this evening with very strong shear ahead of a vigorous upper level trough. The entire forecast area remains in a severe thunderstorm watch into this evening. Supercells have formed and are currently moving towards southern Penobscot to include Bangor. Damaging winds, large hail and even a tornado are possible in this very favorable convective environment. While Bangor is under gun in the near term, the entire forecast area is vulnerable into this evening. The severity of the storms will likely weaken right along the coast as they hit the marine environment. For this evening...the severe weather threat will wind down with clearing skies and cooler temperatures. Lows will drop to the upper 40s to lower 50s in northern Aroostook, but will only drop to the lower 60s for Bangor and Down East. Fog will reform this evening near the coast ahead of the front but will dissipate later in the night. High pressure builds Tuesday with very gusty west to northwest winds. These winds will gust up to 30 mph, especially in northern zones. Downsloping for Bangor and Down East will yield mostly sunny skies with highs in the upper 70s. Towards northern Aroostook, more widespread cumulus is expected with highs in the mid to upper 60s. Humidity will be quite low on Tuesday. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Hipres wl be building south of New England Tue night with WNW flow contg to pump cool and dry air into CWA. Mins by Wed morning wl lkly dip into the 40s acrs the north. Cld cvr wl gradually diminish ovrngt and with dry dwpts do not expect fog to be a concern. Wed wl feature a warmer day with highs in Downeast zones arnd 80F and acrs the north in the m70s. Expect skies to cld up drg the day in cyclonic flow aloft as wk s/wv slides thru. Thur wl feature warm advection on swrly flow as wm frnt lifts into ern Canada. Expect isold showers acrs the north in the mrng with showers/tstms in the aftn in destabilizing airmass. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... An upper trough over the region with several shortwaves moving across the CWA will allow for some occasional showers and storms over the CWA Thu night through the weekend. The most likely time for showers and storms is to be ahead of and with the front expected to pass over the weekend, but at this point, timing of the front appears a bit uncertain, varying between Fri night and Sat night. Temps look to be above normal early in the period, with a gradual downward trend over the weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NEAR TERM: Strong thunderstorms with hail, wind gusts to 60-70 mph and the threat of tornadoes will cross the area this afternoon and evening. Tops to nearly FL400 are possible. Outside of these thunderstorms, it will be VFR except a brief period of MVFR cigs early Tuesday morning. West to northwest wind gusts may reach up to 30 mph Tuesday afternoon. SHORT TERM: VFR expected Tue afternoon into Thur afternoon. MVFR Restrictions expected in showers and storms through the end of the week. && .MARINE... NEAR TERM: South swell around two feet is expected through the period. Winds will increase this afternoon ahead of a cold front to as much as 20 knots, but little gustiness is expected. Fog will finally move out later tonight into Tuesday morning. SHORT TERM: Winds and seas will remain below SCA criteria through the end of the week with seas increasing in srly swell Friday afternoon ahead of next system. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...MCW Short Term...Farrar Long Term...Kredensor Aviation...MCW/Farrar Marine...MCW/Farrar
Hazardous weather outlook, Jul 18, 11:13 AM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1113 AM EDT MON JUL 18 2016 MEZ001>006-010-011-015>017-029>032-191515- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 1113 AM EDT MON JUL 18 2016 ...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-191515- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1113 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF FOG WILL PRODUCE LOCALLY POOR VISIBILITY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:37 AM EDT | Dense Fog Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 2 hr |
| Jul 18, 2:06 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 54 min |
| Jul 18, 2:58 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 62 min |
| Jul 18, 3:03 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Piscataquis, Washington | 57 min |
| Jul 18, 3:20 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 55 min |
| Jul 18, 3:21 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 54 min |
| Jul 18, 3:43 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 47 min |
| Jul 18, 4:27 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 63 min |
| Jul 18, 4:37 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 23 min |
| Jul 18, 5:00 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 30 min |
| Jul 18, 5:48 PM EDT | Tornado Warning | CAR | Aroostook | 27 min |
| Jul 18, 6:13 PM EDT | Tornado Warning | CAR | Aroostook | 32 min |
| Jul 18, 6:48 PM EDT | Special Marine Warning | CAR | 27 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.